Confusion, Memory Loss, and Altered Alertness - Topic Overview
Alcohol and many prescription and nonprescription medicines can cause confusion or decreased alertness. These problems may develop from:
- Taking too much of a medicine (overmedicating) or taking medicines that may interact with each other. Overuse of medicines may be the single biggest cause of memory loss or confusion in older adults.
- Alcohol and medicine interactions. This is a problem, especially for older adults, who may take many medicines at the same time.
- Misusing or abusing a medicine or alcohol.
- Drug intoxication or the effects of withdrawal.
Other causes of confusion or decreased alertness can include:
Conditions in the environment that can cause changes in the level of consciousness include:
- Cold temperature exposure, leading to hypothermia.
- High temperature exposure, leading to heatstroke.
- Hospitalization. This especially affects older adults when their environment and routines are changed.
- Decreased oxygen in the blood (hypoxia) from high altitude.
- Exposure to toxins (poisons), such as carbon monoxide.
Many times other symptoms are present, such as a fever, chest pain, or the inability to walk or stand. It is important to look for and tell your doctor about other symptoms you experience when confusion or decreased alertness occurs. This can help your doctor determine the cause of your symptoms.
A decrease in alertness may progress to loss of consciousness. A person who loses consciousness is not awake and is not aware of his or her surroundings. Fainting (syncope) is a form of brief unconsciousness. Coma is a deep, prolonged state of unconsciousness.
Check your symptoms to decide if and when you should see a doctor.